How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask DrRussMD Your Own Question
DrRussMD
DrRussMD, Board Certified Physician
Category: Medical
Satisfied Customers: 64970
Experience:  Internal Medicine--practice all of internal medicine, all ages, family, health, prevention, complementary medicine, etc.
24257177
Type Your Medical Question Here...
DrRussMD is online now
A new question is answered every 9 seconds

My wife has severe back pain and we have been controlling it

Customer Question

My wife has severe back pain and we have been controlling it fairly well with Advil. It got worse and her doctor prescribed Tramadol 50mg. She took one pill 2 days ago and fell asleep about an hour later. Slept 5 hours on the sofa then went to bed and slept 11 hours, waking peridiocally for urgent trips to the bathroom. The back pain was not relieved so we stopped after one pill and resumed Advil (3-4 three times daily). She has been having severe diarrhea with recurring shivering spells and hot feverish spells. Diarrhea is every 1-3 hours and is occasionally uncontrollable (can't get to the bathroom fast enough). I just read about Serotonin Syndrome. Also very heavy stomach upset and cramping. ( Just had to break for another trip to the bathroom. Didn't quite get there fast enough) .
What should I do? Last Advil was at 10:00 pm (71/2 hours ago). I'll stop that of course. Went to urgent care hand they said it was the flu.
Submitted: 1 year ago.
Category: Medical
Expert:  Dr Basu replied 1 year ago.

Hi there,

This is Dr Basu, experienced Internal Medicine Specialist.

I am here to address your concerns and provide great service.

Flu or viral infection is most likely given the diarrhea, shivering spells.

Tramadol can cause serotonin syndrome rarely.

With few doses it is very unlikely.

Still, the symptoms should improve since tramadol has been stopped.

Loperamide ( imodium) can be taken to stop the diarrhea.

Also plenty of fluids, soup, bananas, rice, toast will be helpful.

Regarding back pain, it is better to consider a muscle relaxant like Baclofen.

Also further evaluation with spine xrays recommended to rule out any compression fracture.

Opiates like oxycodone also may be tried for better pain control.

Best wishes,

It was my pleasure to help you today.

If I have answered all your questions, Please rate my response Excellent (click on the 5th star).

Please bookmark my profile for asking further questions!

This is the link to my profile:

http://www.justanswer.com/medical/expert-mysticdoc/

Expert:  DrRussMD replied 1 year ago.

Hello

Your symptoms do not act like flu.

If the back pain is new with these symptoms, kidney infection must be ruled out.

Explosive diarrhea is not a flu symptom typically. I suggest stool samples.

I suggest that you do not use immodium until she is checked with stool samples and for c-difficile, which can become serious if immodium is used.

Talk to her doctor today for:

stool samples for culture and for c-diff.

Urinalysis to look for kidney infection.

I am a double board certified US doctor.

Let me know if you have more questions.

Please click a positive rating.